Arkansas, 2012

Hail in Arkansas, April 10, 2012

April 10, 2012 · NWS SHV · 10 events in 6 counties and zones

A slightly unstable atmosphere, combined with a backdoor cold front and a weak disturbance aloft to produce scattered showers and thunderstorms across Southwest Arkansas into Northwest Louisiana. This activity produced some large hail with a few of the storms as they moved southeast during the late afternoon into the late evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A slightly unstable atmosphere, combined with a backdoor cold front and a weak disturbance aloft to produce scattered showers and thunderstorms across Southwest Arkansas into Northwest Louisiana. This activity produced some large hail with a few of the storms as they moved southeast during the late afternoon into the late evening hours. Across Northwest Louisiana...this activity persisted into the predawn hours of April 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 10, 9:31 AM CST, 5 hours 19 minutes earlier.

Area forecast discussion, Apr 10, 9:31 AM CST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1031 AM CDT TUE APR 10 2012

.DISCUSSION...
NO CHANGES NEEDED FROM PREVIOUS FORECAST...TEMPERATURES LOOK ON
TARGET RUNNING A FEW DEGREES WARMER THAN 24 HOURS AGO AT THIS
TIME AT MOST LOCATIONS. /19/

&&

.AVIATION...
VFR CONDITIONS OCCURRING AREA WIDE. BRIEFLY LOWER CONDITIONS
POSSIBLE IN ISOLATED SHOWERS AND THUNDERSTORMS...THIS AFTERNOON
THROUGH THE OVERNIGHT HOURS. SURFACE WIND MOSTLY WEST TO SOUTHWEST
10 KTS OR LESS EARLY IN THE UPCOMING 24 TAF PERIOD BUT A COLD FRONT
WILL BACKDOOR ITSELF INTO THE REGION THIS EVENING. THE FRONT SHOULD
BE LOCATED WEST TO EAST NEAR THE I-20 CORRIDOR BY 12Z WED. EXPECT
WINDS FROM THE NORTHEAST BEHIND THE FRONTAL BOUNDARY OVERNIGHT
TONIGHT INTO EARLY WEDNESDAY MORNING. /14/

&&

.PREV DISCUSSION... /ISSUED 451 AM CDT TUE APR 10 2012/

DISCUSSION...
BLOCKING PATTERN WELL ESTABLISHED WITH THE AXIS OF THE UPPER RIDGE
OVER THE ROCKIES. THE WHOLE BLOCK WILL GRADUALLY SHIFT EWD THIS
WEEK BEFORE FINALLY BREAKING DOWN LATE THIS WEEK AND INTO THE
WEEKEND. NWLY FLOW ALOFT WILL PROVIDE CONTINUED CHANCES FOR TSTMS
OVER THE NEXT SEVERAL DAYS. WEAK DISTURBANCES IN THE UPPER FLOW
ARE EXPECTED TO HELP DEVELOP CONVECTION OVER OK WHICH SHOULD
TRACK TOWARDS THE AREA. QUESTIONS STILL REMAIN OVER HOW ORGANIZED
OR HOW LONG-LIVED ANY OF THESE COMPLEXES WILL BE AND IF THEY CAN
REACH ANY PART OF THE CWA. THE MOST LIKELY SCENARIO IS FOR REMNANT
OUTFLOW BOUNDARIES TO PUSH SOUTH INTO THE AREA WHICH COULD PROVIDE
A FOCUS FOR CONVECTIVE INITIATION. SHEAR PROFILES ARE RELATIVELY
WEAK BUT TSTM CLUSTERS THAT CAN ORGANIZE MAY PRODUCE DAMAGING
WINDS. SITUATION IS FURTHER COMPLICATED BY A WEAK BACK DOOR COLD
FRONT THAT WILL APPROACH EARLY WED MORNING. BEST CHANCES FOR TSTMS
APPEAR TO BE ACROSS THE NE TWO-THIRDS OF THE CWA. UNCERTAINTY IN
THE POP FCST ALSO EXTENDS TO THE TEMP FCST.

SAME GENERAL SCENARIO WILL CONTINUE THROUGH THE END OF THE WEEK
BUT PRECIP CHANCES SHOULD BE ON THE DECREASE THURSDAY AND FRIDAY
AS THE AXIS OF THE UPPER RIDGE BEGINS TO MOVE OVER THE CWA. DURING
THE WEEKEND...TYPICAL MID SPRING WEATHER RETURNS. UPPER RIDGE WILL
SHIFT OVER THE EAST COAST WHILE A LARGE UPPER TROUGH DIGS INTO THE
SRN ROCKIES. GULF OF MEXICO SHOULD BE WIDE OPEN AND MOISTURE
SHOULD BE INCREASING DRAMATICALLY. THIS SHOULD SET THE STAGE FOR
ANOTHER SIGNIFICANT ROUND OF TSTMS LATE IN THE WEEKEND AND/OR
EARLY NEXT WEEK. /09/

AVIATION...
HIGH CLOUDS PLENTIFUL THIS MORNING AS WEAK DISTURBANCES TRYING TO
MOVE OUR DIRECTION FROM THE NORTHWEST. SOME OF THIS IS CIRRUS BLOWOFF
FROM CONVECTION TO OUR NORTHWEST. WITH A WEAKER LOW LEVEL JET ACROSS
NE TX THIS MORNING...CONVECTION IS HAVING A DIFFICULT TIME HOLDING
TOGETHER NORTH AND EAST OF THE DFW METROPLEX. WE ARE SEEING SOME
5-8KFT MOISTURE ACROSS NE TX HOWEVER AS OF 07Z. EXPECTING VFR
CONDITIONS TO PREVAIL THROUGHOUT THE DAY ACROSS ALL TERMINAL
LOCATIONS. LOW CHANCE POPS IN THE FORECAST COULD RESULT IN A VERY
BRIEF WINDOW OF MVFR CEILINGS/VSBYS...ESPECIALLY WITH DAYTIME
HEATING NEAR AND ALONG THE I-20 CORRIDOR BUT THIS MENTION IS TOO
LIMITED TO BE INCLUDED IN THE 12Z TAF PACKAGE. A COLD FRONT WILL
BACKDOOR ITSELF INTO THE REGION LATE TONIGHT AND SHOULD BE LOCATED
WEST TO EAST NEAR THE I-20 CORRIDOR BY 12Z WED. EXPECT WINDS FROM
THE NE BEHIND THE FRONTAL BOUNDARY OVERNIGHT TONIGHT INTO EARLY WED
MORNING. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  82  59  75  54  76 /  30  30  30  10  10
MLU  81  57  71  50  73 /  30  30  30  10  10
DEQ  77  56  70  49  71 /  30  30  30  10  20
TXK  77  56  72  51  71 /  30  30  30  10  20
ELD  77  54  70  49  72 /  30  30  30  10  10
TYR  83  60  78  58  76 /  20  30  30  20  10
GGG  83  60  79  56  77 /  20  30  30  10  10
LFK  85  60  83  60  79 /  20  20  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06/19/14
Hazardous weather outlook, Apr 10, 10:54 AM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1154 AM CDT TUE APR 10 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-111100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1154 AM CDT TUE APR 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND OVERNIGHT WITH THE PASSAGE OF A WEAK COLD FRONT.
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST
FOR MUCH OF THIS WEEK AND THROUGH THE WEEKEND...ESPECIALLY NORTH OF
INTERSTATE 30. A MORE SIGNIFICANT THREAT OF THUNDERSTORMS AND
POTENTIALLY HEAVY RAINFALL WILL BE POSSIBLE INTO THE FIRST HALF OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON
OR TONIGHT.

19/06

In the hours before

Special weather statement, Apr 10, 1:13 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
213 PM CDT TUE APR 10 2012

LAZ019-021-022-102000-
CALDWELL-LA SALLE-WINN-
213 PM CDT TUE APR 10 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 300 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     LA SALLE...CALDWELL AND WINN...

INCLUDING THE FOLLOWING LOCATIONS...
     JENA...MIDWAY AND OLLA...

AT 211 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES WEST OF OLLA...OR 14 MILES
EAST OF WINNFIELD...MOVING SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

VII
Local storm report, Apr 10, 2:29 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
329 PM CDT TUE APR 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             3 NW JENA               31.72N 92.16W
04/10/2012  E0.75 INCH       LA SALLE           LA   LAW ENFORCEMENT

&&

20
Special weather statement, Apr 10, 2:30 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 PM CDT TUE APR 10 2012

LAZ019-020-102115-
GRANT-WINN-
330 PM CDT TUE APR 10 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 415 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     GRANT AND WINN...

INCLUDING THE FOLLOWING LOCATIONS...
     WINNFIELD...

AT 327 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES EAST OF WINNFIELD...MOVING
SOUTH AT 15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

VII

The radar

The Western Arkansas radar (KSRX), 153 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Hempstead

When
April 10, 2:50 PM CST
Where
Hempstead County, 1.72 mi W of Tokio
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
34.000, -93.780

Hail fell 6 miles northeast of Nashville, Arkansas.

Hail, Nevada

When
April 10, 3:35 PM CST
Where
Nevada County, 0.69 mi N of Rosston
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.590, -93.280

Hail, Howard

When
April 10, 3:50 PM CST
Where
Howard County, 0.9 mi NE of Temperanceville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.980, -93.870

Dime to penny size hail falling on Mount Pleasant Road north of Nashville, Arkansas.

Hail, Howard

When
April 10, 4:00 PM CST
Where
Howard County, 0.69 mi N of Nashville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.940, -93.850

Hail, Howard

When
April 10, 4:01 PM CST
Where
Howard County, 0.69 mi N of Nashville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.940, -93.850

Hail, Howard

When
April 10, 4:08 PM CST
Where
Howard County, 2.4 mi WNW of Unity
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.910, -93.890

Quarter size hail fell between Nashville and Mineral Springs, Arkansas.

Hail, Hempstead

When
April 10, 4:30 PM CST
Where
Hempstead County, Ozan
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.850, -93.720

Hail, Columbia

When
April 10, 4:40 PM CST
Where
Columbia County, 0.58 mi W of Magnolia
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.270, -93.240

Hail, Sevier

When
April 10, 5:35 PM CST
Where
Sevier County, Lockesburg
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.970, -94.170

Hail, Miller

When
April 10, 7:34 PM CST
Where
Miller County, 2.21 mi NE of Texarkana
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.450, -94.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364841, 364842, 364843, 364845, 364844, 364846, 364847, 364848, 364849, 364850.